Indiana, 2012

Dense Fog in Indiana, February 17, 2012

February 17, 2012 · NWS PAH · 6 events in 6 counties and zones

High pressure was centered over the Lower Ohio Valley. Clear skies and light winds set the stage for the development of dense fog.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

High pressure was centered over the Lower Ohio Valley. Clear skies and light winds set the stage for the development of dense fog. The dense fog reduced visibility to one-quarter mile or less.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 17, 3:59 AM CST, 1 minute earlier.

Area forecast discussion, Feb 17, 3:59 AM CST, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
359 AM CST FRI FEB 17 2012

.UPDATE...
WENT AHEAD WITH A FREEZING FOG ADVISORY GIVEN TEMPS BELOW
32F AND PERSISTENT. EXPANDED COVERAGE INTO MORE OF THE FOUR STATE
REGION AS WELL. THE ADVISORY PRODUCT HAS BEEN ISSUED. OTHER PUBLIC
PRODUCTS OUT IN JUST A FEW.

&&

.SHORT TERM /TODAY THROUGH SUNDAY/... WILL MAINTAIN THE DENSE FOG
ADVISORY FOR SOUTHERN ILLINOIS WITH VSBYS BLO 1/4 MILE IN SEVERAL
AREAS. SPECIAL WEATHER STATEMENT WILL CONTINUE FOR THE REST OF THE
AREA...FOR PATCHY DENSE FOG.

OTHERWISE A DECENT DAY IS SHAPING UP WITH HIGH PRESSURE MOVING
ACROSS THE AREA. HIGHS AGAIN WILL BE A TAD BIT ABOVE NORMAL.
WE DID LOWER HIGHS A COUPLE OF DEGREES THOUGH AS GFS/NAM MOS AND
BIAS CORRECTED RAW OUTPUT WERE 2-3 DEGREES LOWER THAN WHAT WE HAD.

SOUTHERN STREAM LOW OVER BAJA CALIFORNIA REGION WILL MOVE EAST
ACROSS OLD MEXICO...THEN BECOME AN OPEN WAVE OVER THE SOUTHERN
PLAINS / TEXAS THIS WEEKEND. SOME PHASING WILL OCCUR WITH CENTRAL
U.S. TROFINESS. LOW PRESSURE AT THE SFC WILL TAKE SHAPE OVER
SOUTHERN TX AND HEAD NORTHEAST INTO THE GULF COAST STATES REGION
SATURDAY NIGHT.

DRY WEATHER IS FORECAST FRIDAY NIGHT AND FOR MOST OF SATURDAY.
DESPITE THE INCREASE IN MOISTURE AHEAD OF THIS SYSTEM...A DRY
FETCH AT H9/H8 FROM THE E/NE WILL LIKELY DELAY SIGNIFICANT PRECIP
FOR OUR SOUTHERN COUNTIES TIL SATURDAY NIGHT. CANNOT RULE OUT SOME
LIGHT RAIN OR SPRINKLES BY SATURDAY AFTERNOON JUST NORTH OF THE
TN/AR STATE LINES INTO OUR AREA. BUT SHOULD NOT AMOUNT TO MUCH IF
IT DOES.

FORECAST GETS MORE INTERESTING SATURDAY NIGHT. THE CWFA EVENTUALLY
WILL BE IN THE DEFORMATION REGION OF THE PHASING SOUTHERN STREAM
SYSTEM WITH THE CENTRAL PLAINS TROF. PRECIP TYPE INITIALLY SHOULD
BE RAIN SATURDAY EVENING. AFTER MIDNIGHT...THE RAIN SHOULD MIX WITH
THEN CHANGE TO SNOW OVER THE REGION. HIGHEST POPS WILL BE ACROSS WEST
KENTUCKY WITH CHANCES TAPERING OFF SHARPLY TO THE NORTH AND WEST.

IT IS TOO SOON TO TALK SPECIFICS WITH RESPECT TO ACCUMULATION
POTENTIAL SATURDAY NIGHT. AT THIS TIME...WE ARE ONLY FORECASTING
LOWS IN THE LOWER 30S. AND IT IS STILL NOT CLEAR EXACTLY WHEN THE
TRANSITION WILL TAKE PLACE. AND...FOR THAT MATTER...SHOULD THE
SYSTEM TRACK FARTHER SOUTH THAN FORECAST...OR FARTHER NORTH...THEN
MORE ADJUSTMENTS WILL BE REQUIRED. AT THIS TIME...IT DOES APPEAR
THERE IS AT LEAST THE POTENTIAL FOR THE RAIN TO CHANGE TO A HEAVY
WET SNOW...ESPECIALLY ACROSS WEST KENTUCKY WHERE THE GREATEST
CHANCE EXISTS FOR DEFORMATION PLACED PRECIPITATION. THIS COULD LEAD
TO SOME SLIPPERY ROAD CONDITIONS...AND ACCUMULATIONS ON ESPECIALLY
GRASSY AND ELEVATED SURFACES.

.LONG TERM /MONDAY THROUGH THURSDAY/...
THIS TIME PERIOD WILL START WITH MODERATE RIDGING ALOFT THROUGH
TUESDAY...FOLLOWED BY A SERIES OF LOW AMPLITUDE SHORTWAVES. THIS
SHORTWAVE WILL CULMINATE WITH A SURFACE REFLECTION OF A WEAK...SLOW
MOVING COLD FRONT ON LATE WEDNESDAY INTO THURSDAY...PER THE
DETERMINISTIC GFS/ECMWF GUIDANCE.  ALTHOUGH THE WFO PAH FORECAST
AREA WILL REMAIN IN A BROAD...UNSETTLED SOUTHWESTERLY FLOW INTO THE
LATTER PART OF THE WEEK...MOISTURE AND INSTABILITY WILL BE OUT OF
PHASE FOR ANY ORGANIZED CONVECTION /THUNDERSTORMS/. FOR
NOW...TRANSIENT...LOW QPF...SHOWER ACTIVITY WILL BE THE PRIMARY
WEATHER ELEMENT FOR THE PERIOD FROM MONDAY THROUGH WEDNESDAY. DRY
WEATHER SHOULD RETURN FOR NEXT WEEKEND.

DESPITE THESE TRANSIENT WEATHER SYSTEMS...TEMPERATURES WILL CONTINUE
TO REMAIN AT OR ABOVE NORMALS FOR THIS TIME OF YEAR.

.AVIATION...
ISSUED AT 1150 PM CST THU FEB 16 2012

GIVEN THE SHARP INVERSION AND RADIATIONAL LOSS IN THE VICINITY OF
THE SURFACE RIDGE AXIS AND CENTER...REDUCED VISIBILITIES MARKEDLY
FOR EACH OF THE TAF SITES. KEPT LOWER VFR/UPPER MVFR CONDITIONS IN
PLACE OVER KCGI...KPAH AND KOWB...BUT REDUCED VISIBILITIES INTO THE
IFR NEAR OVER KEVV WHERE THE GREATEST IMPACT IS EXPECTED DUE TO
THE FOG. ALL SITES RETURN BACK TO VFR CONDITIONS BETWEEN 14Z-16Z
FRIDAY TIME FRAME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...FREEZING FOG ADVISORY UNTIL 8 AM CST THIS MORNING FOR KYZ004-005-
     007-010-011-013>016-018>021.

MO...FREEZING FOG ADVISORY UNTIL 8 AM CST THIS MORNING FOR MOZ076-087-
     111.

IL...FREEZING FOG ADVISORY UNTIL 8 AM CST THIS MORNING FOR ILZ075>078-
     080>094.

IN...FREEZING FOG ADVISORY UNTIL 8 AM CST THIS MORNING FOR INZ081-082-
     085>088.

&&

SHORT TERM...NOLES
LONG TERM....SMITH
AVIATION.....SMITH
Hazardous weather outlook, Feb 17, 2:56 AM CST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
256 AM CST FRI FEB 17 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
256 AM CST FRI FEB 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

DENSE FOG ADVISORY FOR SOUTHERN ILLINOIS TIL 7 AM. PATCHY DENSE
FOG ACROSS THE REST OF THE FOUR STATE REGION THROUGH DAYBREAK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

RAIN IS FORECAST TO CHANGE TO SNOW SATURDAY NIGHT...GENERALLY AFTER
MIDNIGHT ACROSS THE FOUR STATE REGION. THE BEST CHANCE FOR
PRECIPITATION WILL BE ACROSS WEST KENTUCKY...WITH CHANCES TAPERING
OFF NORTH AND WEST OF THE OHIO RIVER. THERE IS A CHANCE FOR A
MODERATE TO HEAVY WET SNOW LATE SATURDAY NIGHT INTO EARLY SUNDAY
MORNING ACROSS WEST KENTUCKY...WHICH COULD ACCUMULATE ON MAINLY
GRASSY AND ELEVATED SURFACES. SURFACE TEMPERATURES ARE FORECAST TO
BE NEAR OR JUST ABOVE FREEZING...SO THERE IS STILL SOME UNCERTAINTY
WITH RESPECT TO HOW MUCH MAY ACTUALLY ACCUMULATE. SHOULD THE STORM
TRACK CHANGE...THAT WILL HAVE A PRONOUNCED INFLUENCE ON HOW FAR
NORTH AND WEST THE PRECIPITATION WILL EXTEND INTO THE REGION AS WELL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

NOLES

In the hours before

Special weather statement, Feb 16, 10:50 PM CST, 5 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1050 PM CST THU FEB 16 2012

ILZ075>078-080>089-INZ081-085-MOZ076-086-087-170800-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-GIBSON-
POSEY-PERRY MO-BOLLINGER-CAPE GIRARDEAU-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...ALBION...
MOUNT CARMEL...PINCKNEYVILLE...WEST FRANKFORT...MCLEANSBORO...
CARMI...CARBONDALE...HERRIN...HARRISBURG...SHAWNEETOWN...
JONESBORO...VIENNA...FORT BRANCH...POSEYVILLE...PERRYVILLE...
MARBLE HILL...CAPE GIRARDEAU
1050 PM CST THU FEB 16 2012

...PATCHY AND LOCALLY DENSE FOG LIKELY THIS EVENING...

CLEAR SKIES AND LIGHT WINDS HAVE SET THE STAGE FOR THE DEVELOPMENT
OF PATCHY FOG ACROSS SOUTHERN ILLINOIS...PARTS OF SOUTHEAST
MISSOURI AND INTO PARTS OF SOUTHWEST INDIANA.

DRIVERS PLANNING TRAVEL ON HIGHWAY 55 IN MISSOURI...ROUTE
13 AND INTERSTATE 57 IN ILLINOIS...AND INTERSTATE 64 OVER ILLINOIS
AND SOUTHWEST INDIANA SHOULD BE WATCHFUL FOR THE FOG THIS EVENING
AND THROUGH THE MIDNIGHT HOUR. VISIBILITY DUE TO THE FOG MAY
CHANGE RAPIDLY...ESPECIALLY IN FAVORED AREAS.

PLEASE DRIVE SAFELY. USE YOUR LOW BEAM HEADLIGHT AND FOG
LIGHTS...IF AVAILABLE. USE YOUR TURN SIGNALS TO LET OTHER DRIVERS
THAT YOU ARE CHANGING LANES OR TURNING OFF THE ROADWAY. AVOID
DRIVING TOO FAST OR TWO SLOW ON THE ROADS...AND LEAVE EXTRA ROOM
BETWEEN YOURSELF AND OTHER VEHICLES ON THE ROAD.

SMITH
Special weather statement, Feb 17, 2:19 AM CST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
219 AM CST FRI FEB 17 2012

ILZ092>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-171230-
ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-WARRICK-
SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
INCLUDING THE CITIES OF...CAIRO...MOUND CITY...METROPOLIS...
FORT BRANCH...PETERSBURG...POSEYVILLE...EVANSVILLE...BOONVILLE...
ROCKPORT...HICKMAN...CLINTON...BARDWELL...WICKLIFFE...PADUCAH...
MAYFIELD...SMITHLAND...BENTON...MURRAY...MARION...EDDYVILLE...
CADIZ...PRINCETON...MORGANFIELD...DIXON...MADISONVILLE...
HOPKINSVILLE...HENDERSON...OWENSBORO...CALHOUN...GREENVILLE...
ELKTON...PERRYVILLE...MARBLE HILL...CAPE GIRARDEAU...PIEDMONT...
VAN BUREN...DONIPHAN...POPLAR BLUFF...BLOOMFIELD...SIKESTON...
CHARLESTON...NEW MADRID
219 AM CST FRI FEB 17 2012

...PATCHY DENSE FOG WILL CONTINUE ACROSS SOUTHEAST MISSOURI...THE
SOUTHERN TIP OF ILLINOIS...WEST KENTUCKY AND SOUTHWEST INDIANA
THROUGH THE EARLY MORNING HOURS...

VISIBILITIES BELOW 1 MILE IN PATCHY FOG WILL PERSIST THROUGH
DAYBREAK. THE VISIBILITY MAY BE 1/4 MILE OR LESS IN A FEW
LOCATIONS AS WELL.

TRAVELERS SHOULD EXERCISE CAUTION OVERNIGHT...AS RAPID CHANGES
IN VISIBILITY WILL REMAIN LIKELY.

NOLES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Gibson

When
February 17, 4:00 AM CST to 11:00 AM CST
Where
Gibson forecast zone
Reported by
ASOS
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Dense Fog, Pike

When
February 17, 4:00 AM CST to 11:00 AM CST
Where
Pike forecast zone
Reported by
ASOS
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Dense Fog, Posey

When
February 17, 4:00 AM CST to 11:00 AM CST
Where
Posey forecast zone
Reported by
ASOS
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Dense Fog, Spencer

When
February 17, 4:00 AM CST to 11:00 AM CST
Where
Spencer forecast zone
Reported by
ASOS
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Dense Fog, Vanderburgh

When
February 17, 4:00 AM CST to 11:00 AM CST
Where
Vanderburgh forecast zone
Reported by
ASOS
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Dense Fog, Warrick

When
February 17, 4:00 AM CST to 11:00 AM CST
Where
Warrick forecast zone
Reported by
ASOS
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2012Every state in 2012This day in weather historyWarnings in Indiana, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 363699, 363700, 363701, 363702, 363703, 363704.